Advanced Search
MyIDEAS: Login to save this paper or follow this series

Demand for Food-Away-From-Home: A Multiple Discrete/Continuous Extreme Value Model

Contents:

Author Info

  • Richards, Timothy J.
  • Mancino, Lisa
Registered author(s):

    Abstract

    Obesity is a complex problem with many causes, from genetic and behavioral disorders to environmental factors, including access to calorie-dense fast food meals. Economists and epidemiologists disagree on the importance of access to fast food as a causal factor for obesity, but agree that any policy regulating access to fast food will likely use the price system, through taxes or other means to raise the relative cost of buying fast food. Yet, little is known of the structure of demand for food-away-from-home (FAFH). This study provides estimates of the price-elasticity of demand for four di¤erent types of FAFH using a novel new dataset from NPD, Inc. By including physiological measures of obesity, physical activity and health status as additional regressors in an instrumental variables framework, we control for important sources of observed heterogeneity. We nd that all types of FAFH are price elastic in demand, but ne dining is highly elastic while fast food is nearly unit elastic. Food-at-home (FAH), on the other hand, is relatively elastic. Critically, cross-price elasticities of demand show little willingness to substitute between FAH and any type of FAFH. When prices are rising, consumers prefer to change the type of restaurant they visit, rather than forego the experience entirely. As shown elsewhere in the literature, therefore, taxing fast food is likely to be counterproductive.

    Download Info

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
    File URL: http://purl.umn.edu/123390
    Download Restriction: no

    Bibliographic Info

    Paper provided by Agricultural and Applied Economics Association in its series 2012 AAEA/EAAE Food Environment Symposium, May 30-31, Boston, MA with number 123390.

    as in new window
    Length:
    Date of creation: 23 Sep 2011
    Date of revision:
    Handle: RePEc:ags:aaeafe:123390

    Contact details of provider:
    Postal: 555 East Wells Street, Suite 1100, Milwaukee, Wisconsin 53202
    Phone: (414) 918-3190
    Fax: (414) 276-3349
    Email:
    Web page: http://www.aaea.org
    More information through EDIRC

    Related research

    Keywords: Food Consumption/Nutrition/Food Safety;

    This paper has been announced in the following NEP Reports:

    References

    References listed on IDEAS
    Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
    as in new window
    1. David Cutler & Edward Glaeser & Jesse Shapiro, 2003. "Why Have Americans Become More Obese?," NBER Working Papers 9446, National Bureau of Economic Research, Inc.
    2. Shin-Yi Chou & Michael Grossman & Henry Saffer, 2002. "An Economic Analysis of Adult Obesity: Results from the Behavioral Risk Factor Surveillance System," NBER Working Papers 9247, National Bureau of Economic Research, Inc.
    3. Bhat, Chandra R., 2005. "A multiple discrete-continuous extreme value model: formulation and application to discretionary time-use decisions," Transportation Research Part B: Methodological, Elsevier, vol. 39(8), pages 679-707, September.
    4. Deaton,Angus & Muellbauer,John, 1980. "Economics and Consumer Behavior," Cambridge Books, Cambridge University Press, number 9780521296762.
    5. Shapiro, Jesse & Glaeser, Edward & Cutler, David, 2003. "Why Have Americans Become More Obese," Scholarly Articles 2640583, Harvard University Department of Economics.
    6. Berry, Steven & Levinsohn, James & Pakes, Ariel, 1995. "Automobile Prices in Market Equilibrium," Econometrica, Econometric Society, vol. 63(4), pages 841-90, July.
    7. Amemiya, Takeshi, 1974. "Multivariate Regression and Simultaneous Equation Models when the Dependent Variables Are Truncated Normal," Econometrica, Econometric Society, vol. 42(6), pages 999-1012, November.
    Full references (including those not matched with items on IDEAS)

    Citations

    Lists

    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

    Statistics

    Access and download statistics

    Corrections

    When requesting a correction, please mention this item's handle: RePEc:ags:aaeafe:123390. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (AgEcon Search).

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.